Can Benadryl Cause Diaper Rash?

  • By: Gian
  • Date: March 18, 2022
  • Time to read: 4 min.

One of the most popular medications to treat allergies is Benadryl. Many people suffer from all kinds of sensitivities. In some cases, they’re given Benadryl to help clear them up. Benadryl can also cause diaper rash, did you know that? You should see your doctor if your child develops a diaper rash while taking Benadryl. 

Let’s discuss the link between Benadryl and diaper rash and what you can do about it.

What is Benadryl?

Benadryl is a treatment medication used to treat allergy symptoms such as sneezing, itching, and skin rashes.

It is available in a variety of forms, some of which offer doses appropriate for kids aged 6 and up. There are no specialized medications available in the United States for infants, or kids under the age of six.

However, some treatment formulations, such as creams, gels, and sprays, are appropriate for infants aged 2 and up.

Is Benadryl safe for babies?

While Benadryl is a frequent medication for adults and older children, diphenhydramine can be hazardous for kids under the age of two. After two, it should be taken with caution and in accordance with a doctor’s recommendations for frequency and dosage.

As a result, Benadryl is not generally safe for newborns. This is due to the active ingredient diphenhydramine being an antihistamine, which can be harmful to infants under the age of two.

As an antihistamine, Benadryl can have serious, even fatal, negative effects in newborns. Rapid heartbeat and seizures are among the adverse effects. If your kid has sensitivities, consult with a pediatrician about the best medication to use in the event of a reaction.

If your child develops an allergic reaction and you don’t have any doctor-approved medication on hand, call a doctor right away and seek emergency medical assistance.

Should you give your baby Benadryl?

No, Benadryl should not be given to babies. Benadryl is safe for treating moderate allergic reactions in most babies when used under doctor supervision, at the appropriate age, and in the appropriate dosage.

Does Benadryl cause diaper rashes on a baby’s skin?

In cases where Benadryl is given to a baby, a baby’s diaper rash might develop. This is because one of the side effects of Benadryl is rash. Additionally, a baby might be allergic to some of the ingredients in Benadryl which could lead to diarrhea or increased bowel movement, hives, itching, skin rash, and skin irritation.

If your child reacts to Benadryl, the baby’s diaper rash will likely appear where contact with the baby’s skin is greatest, such as on the face or stomach.

What should you do if your baby has a diaper rash caused by Benadryl?

The best course of action is to stop giving your child Benadryl and try an over-the-counter cream or ointment that contains zinc oxide. You can also apply a protectant like petroleum jelly to create a protective barrier from moisture during the diaper change. Use mild soap and warm water instead of alcohol-based baby wipes. Remember that a baby’s skin is sensitive and any chemicals found in wipes and soaps are considered irritants. Warm water helps the skin calm down.

To prevent diaper rash from getting worse, it is highly recommended to change diapers as often as you can and change them immediately if they get wet or soiled.

Look out for signs of a yeast infection which could happen if your baby is taking oral antibiotics. This can happen simultaneously with other rashes.

Allow your baby to go on without a diaper for a few minutes to increase air exposure, prevent moisture build-up, and completely air-dry the affected skin in the diaper area. Regardless of whether you are using cloth diapers or disposable diapers, make sure they are not tight-fitting.

If the rash worsens or doesn’t improve, see your baby’s doctor or healthcare professional for a medical assessment. They may prescribe a medicated cream or other treatment. They may also order some tests to rule out an infection.

Most children experience diaper rash at some point and it is important to know what is causing these bright red dots from appearing on your baby’s bottom.

Does Benadryl cause a baby’s diaper rash to spread?

It shouldn’t spread, but giving your infant Benadryl can sometimes lead to a more serious reaction and potential long-term damage.

Benadryl also affects babies differently in other cases. When given to infants under two years of age, it can worsen an existing rash or cause a rash to spread.

Call a doctor if your baby shows signs of redness, itching, or worsening symptoms after taking Benadryl.

Bottom Line

Does Benadryl cause diaper rash? Yes, it can. When your baby develops a rash after taking Benadryl, discontinue the medication and contact your pediatrician. 

Furthermore, if your child is showing any signs of adverse reactions like hives, diarrhea, or rashes and you suspect they are allergic to any of the ingredients in Benadryl, please seek medical attention immediately. Consult your doctor before giving your kid any over-the-counter medication.